Alert archive / Tennessee / Flash Flood Warnings in 2016
Flash Flood Warning 131, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 23, 2016, 8:04 AM CDT for Fayette County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 8:04 AM CDT (13:04 UTC)
- Expired
- Jul 23, 2016, 11:19 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Fayette County, TN
The radar
The Memphis radar (KNQA), 43 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 1.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1852 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1348 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
558 WGUS54 KMEG 231304 FFWMEG TNC047-231500- /O.NEW.KMEG.FF.W.0131.160723T1304Z-160723T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 804 AM CDT SAT JUL 23 2016 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN WESTERN TENNESSEE... * UNTIL 1000 AM CDT * AT 804 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SOMERVILLE...WARREN...MACON...OAKLAND...PIPERTON...GALLAWAY... ROSSVILLE...MOSCOW...WILLISTON...BRADEN...LA GRANGE...MOORMAN... POWERS...ELBA...HAYS CROSSING...FORTY FIVE...KIRK...YUM YUM... LAMBERT AND HICKORY WITHE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3536 8932 3500 8923 3500 8964 3535 8963 $$
2 follow-up statements
398 WGUS54 KMEG 231444 FFWMEG TNC047-231700- /O.EXT.KMEG.FF.W.0131.000000T0000Z-160723T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 944 AM CDT SAT JUL 23 2016 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS EXTENDED THE * FLASH FLOOD WARNING FOR... FAYETTE COUNTY IN WESTERN TENNESSEE... * UNTIL NOON CDT * AT 944 AM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAIN HAS OCCURRED OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT 2 HOURS. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SOMERVILLE...WARREN...MACON...OAKLAND...PIPERTON...GALLAWAY... ROSSVILLE...MOSCOW...WILLISTON...BRADEN...LA GRANGE...MOORMAN... POWERS...ELBA...HAYS CROSSING...FORTY FIVE...KIRK...YUM YUM... LAMBERT AND HICKORY WITHE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3536 8932 3500 8923 3500 8964 3535 8963 $$
949 WGUS74 KMEG 231619 FFSMEG FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1119 AM CDT SAT JUL 23 2016 TNC047-231629- /O.CAN.KMEG.FF.W.0131.000000T0000Z-160723T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ FAYETTE TN- 1119 AM CDT SAT JUL 23 2016 ...THE FLASH FLOOD WARNING FOR FAYETTE COUNTY IS CANCELLED... THE HEAVY RAIN HAS ENDED. FLOOD WATERS HAVE RECEDED. FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES. LAT...LON 3536 8932 3500 8923 3500 8964 3535 8963 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:00 AM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 23, 6:00 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
600 AM CDT SAT JUL 23 2016
.DISCUSSION... /issued 400 AM CDT SAT JUL 23 2016/
Hot and humid conditions to continue areawide today, as the upper
level ridge begins a slow deamplification and retrograding trend
that will continue through late next week.
00Z NAM and GFS prog 925mb temps to be 1-2C cooler today. Along
with increased clouds and slightly increased thunderstorm coverage,
expect highly variable heat indices to prevail in the 105 to 110
range.
GFS and ECMWF models remain in good agreement in flattening the
upper level ridge over the southern half of the CONUS by late Sunday,
followed by height falls and a transition to northwest flow over
the Ohio Valley by Tuesday. Temps across the Midsouth will moderate
to near normal mid-summer normals in the low/mid 90s early in the
week, perhaps lower in localized areas modified by thunderstorm
outflow.
Height falls will continue for the latter portion of next week,
exposing the Midsouth to weak northwest flow aloft an continued
weak convective inhibition. Portions of the Midsouth may not warm
out of the 80s late next week, with the aid of thunderstorms and
increased cloud cover. Concurrently, the recently dominate upper
level ridge will retrograde to Nevada and California.
PWB
&&
.AVIATION...
12Z TAF Set
VFR conditions generally expected over the next 24 hours outside
of scattered diurnal thunderstorms that will develop after 18Z.
Best chances will occur south of Interstate 40 where old outflow
boundaries from tonights convection sit. Have added tempo groups
to KMEM and KTUP between 21Z-01Z to account for this. Winds will
be light and variable through the period.
KRM
&&
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Sunday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Sunday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Sunday for Benton MS-Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory until 8 PM CDT this evening for Alcorn-Calhoun-
Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
Prentiss-Tippah-Tishomingo-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Sunday for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Jul 23, 3:24 AM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 324 AM CDT SAT JUL 23 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 324 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HAZARDOUS HEAT IS FORECAST FOR ALL OF THE MIDSOUTH TODAY. HEAT INDICES OF 105 TO 110 DEGREES WILL PREVAIL FROM LATE MORNING INTO EARLY EVENING. SCATTERED STRONG THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL AND STRONG WINDS THROUGH TONIGHT. COOLER OUTFLOW FROM THUNDERSTORMS MAY PROVIDE TEMPORARY LOCALIZED RELIEF FROM THE HEAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAT INDICES ARE FORECAST TO RANGE FROM 105 TO 110 DEGREES SUNDAY... MAINLY NORTHWEST OF A CHARLESTON TO OXFORD TO CORINTH MISSISSIPPI LINE. SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS THE MIDSOUTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, Jul 23, 7:34 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
734 AM CDT SAT JUL 23 2016
TNZ089-231315-
FAYETTE TN-
734 AM CDT SAT JUL 23 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 815 AM CDT FOR...
FAYETTE COUNTY IN WESTERN TENNESSEE...
AT 734 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR SOMERVILLE...OR 17
MILES NORTHEAST OF COLLIERVILLE
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3509 8920 3510 8964 3534 8962 3540 8920
3540 8919
TIME...MOT...LOC 1234Z 262DEG 9KT 3523 8946Special weather statement, Jul 23, 7:38 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 738 AM CDT SAT JUL 23 2016 MSZ002-008-012-013-231330- TATE MS-LAFAYETTE MS-PANOLA MS-MARSHALL MS- 738 AM CDT SAT JUL 23 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 830 AM CDT FOR... EASTERN TATE COUNTY IN NORTHWESTERN MISSISSIPPI... NORTHWESTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI... NORTHEASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI... AT 738 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BARR...OR 13 MILES NORTHEAST OF JOHN W KYLE STATE PARK VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN EASTERN TATE...NORTHWESTERN LAFAYETTE...NORTHEASTERN PANOLA AND SOUTHWESTERN MARSHALL COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3448 8983 3472 8989 3476 8947 3449 8943 TIME...MOT...LOC 1238Z 274DEG 6KT 3460 8970
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:33 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 42 min |
| Jul 23, 12:18 AM CDT | Special Weather Statement | MEG | Tipton | 42 min |
| Jul 23, 7:34 AM CDT | Special Weather Statement | MEG | Fayette | 41 min |
| Jul 23, 8:10 AM CDT | Special Weather Statement | MEG | Fayette | 50 min |
Nearby
Flash Flood Warnings in Tennessee, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.